Alert archive / Nebraska / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 347, NWS North Platte, NE

August 3, 2013Cherry County, Thomas County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Aug 3, 2013, 7:24 AM MDT for Cherry County, Thomas County, Nebraska. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 3, 2013, 7:24 AM MDT (13:24 UTC)
Expired
Aug 3, 2013, 8:15 AM MDT
In force
51 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Hail
1.0 in
Wind
70.0 mph

Counties Cherry County, NE, Thomas County, NE

The radar

The North Platte radar (KLNX), 33 km from the middle of the area, began a volume at 13:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 3, 4:46 AM MDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 1.4 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2013-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 349 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2013-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -22 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
349 J/kg
Mixed-layer CIN
-191 J/kg
Mixed-layer LCL
571 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
-22 m²/s²
0-3 km storm-relative helicity
73 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

526 
WUUS53 KLBF 031324
SVRLBF
NEC031-171-031415-
/O.NEW.KLBF.SV.W.0347.130803T1324Z-130803T1415Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
824 AM CDT SAT AUG 3 2013

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN CHERRY COUNTY IN NORTH CENTRAL NEBRASKA...
  NORTHWESTERN THOMAS COUNTY IN NORTH CENTRAL NEBRASKA...

* UNTIL 915 AM CDT/815 AM MDT/

* AT 721 AM MDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM 18 MILES SOUTH OF MERRITT RESERVOIR DAM TO 19 MILES
  NORTH OF MULLEN TO 15 MILES NORTHWEST OF MULLEN...AND MOVING EAST
  AT 35 MPH.

  HAZARD...QUARTER SIZE HAIL AND 70 MPH WIND GUSTS.

  SOURCE...RADAR INDICATED.

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT CONSIDERABLE
           TREE DAMAGE. WIND DAMAGE IS ALSO LIKELY TO MOBILE HOMES...
           ROOFS AND OUTBUILDINGS.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  BROWNLEE AROUND 855 AM CDT.
  SENECA AROUND 900 AM CDT.

OTHER LOCATIONS IN THE WARNING INCLUDE GIANT HILL AND HIGHWAY 83 
CROSSING THE NORTH LOUP RIVER. THIS WARNING REPLACES THE PREVIOUS 
WARNING ISSUED FOR CHERRY COUNTY.

THIS INCLUDES HIGHWAY 83 BETWEEN MILE MARKERS 156 AND 175.

THIS INCLUDES HIGHWAY 2 BETWEEN MILE MARKERS 196 AND 198.

THIS INCLUDES HIGHWAY 97 BETWEEN MILE MARKERS 73 AND 102.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4228 10025 4212 10038 4200 10083 4209 10085
      4209 10097 4228 10128 4234 10115 4250 10102
TIME...MOT...LOC 1324Z 291DEG 32KT 4239 10095 4230 10102
          4221 10118

HAIL...1.00IN
WIND...70MPH

$$

SPRINGER
1 follow-up statement
233 
WWUS53 KLBF 031344
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
844 AM CDT SAT AUG 3 2013

NEC031-171-031415-
/O.CON.KLBF.SV.W.0347.000000T0000Z-130803T1415Z/
THOMAS NE-CHERRY NE-
844 AM CDT SAT AUG 3 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHEASTERN
CHERRY AND NORTHWESTERN THOMAS COUNTIES UNTIL 915 AM CDT/815 AM
MDT/...

AT 740 AM MDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 12 MILES WEST OF BROWNLEE TO 8 MILES NORTH OF SENECA
TO 5 MILES NORTHEAST OF MULLEN...AND MOVING SOUTHEAST AT 35 MPH.

HAZARD...70 MPH WIND GUSTS AND NICKEL SIZE HAIL.

SOURCE...RADAR INDICATED.

IMPACT...EXPECT CONSIDERABLE TREE DAMAGE. DAMAGE IS LIKELY TO MOBILE
         HOMES...ROOFS AND OUTBUILDINGS.

SEVERE THUNDERSTORMS WILL BE NEAR...
  SENECA AROUND 850 AM CDT.

THIS INCLUDES HIGHWAY 83 BETWEEN MILE MARKERS 156 AND 175.

THIS INCLUDES HIGHWAY 2 BETWEEN MILE MARKERS 196 AND 198.

THIS INCLUDES HIGHWAY 97 BETWEEN MILE MARKERS 74 AND 102.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4228 10025 4212 10038 4200 10083 4210 10085
      4209 10097 4228 10128 4234 10115 4250 10102
TIME...MOT...LOC 1344Z 305DEG 31KT 4224 10083 4213 10078
          4206 10092

HAIL...0.88IN
WIND...70MPH

$$

SPRINGER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 5:43 AM MDT, 1 hour 41 minutes earlier.

Area forecast discussion, Aug 3, 5:43 AM MDT, 1 hour 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
643 AM CDT SAT AUG 3 2013

.SYNOPSIS...
ISSUED AT 341 AM CDT SAT AUG 3 2013

AT 07Z...THE SURFACE ANALYSIS REVEALED SEVERAL BOUNDARIES AND
FRONTS. ONE BOUNDARY OR WEAK FRONT WAS STRETCHED ALONG THE HIGH
PLAINS OF WYOMING AND COLORADO. THERE WAS A MORE PROMINENT FRONT
ACROSS EASTERN THROUGH SOUTHWEST KANSAS. THE DERIVED PRECIPITABLE
WATER FROM THE LOW ORBITING MICROWAVE SENSORS SHOWED A PLUME OF
25-30MM ACROSS WESTERN NEBRASKA AND INTO WESTERN SOUTH DAKOTA. THE
WATER VAPOR IMAGERY CONTINUED TO SHOW A PLUME OF MID-TROPOSPHERIC
MOISTURE FROM THE SOUTHWEST U.S. TO THE CENTRAL PLAINS. SURFACE
DEWPOINTS IN THE 60S CONTINUED ACROSS CENTRAL AND WESTERN
NEBRASKA.

&&

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 341 AM CDT SAT AUG 3 2013

THUNDERSTORMS IN SOUTHWEST SOUTH DAKOTA THIS MORNING WILL MOVE INTO
NORTH CENTRAL AND NORTHWEST NEBRASKA AND WILL PROBABLY DEVELOP
SOUTHWARD ALONG THE SURFACE TROUGH/BOUNDARY INTO THE EASTERN
NEBRASKA PANHANDLE AND THE WESTERN SANDHILLS...POSSIBLY INTO
SOUTHWEST NEBRASKA BY EARLY AFTERNOON. FOR THE AFTERNOON AND
EVENING...THE FRONT IN KANSAS LIFTS NORTHWARD AND THUNDERSTORMS ARE
EXPECTED TO DEVELOP ALONG THAT FEATURE AND CONTINUE THROUGH MOST OF
THE NIGHT IN NORTH CENTRAL THROUGH SOUTHWEST NEBRASKA. THE STRONGEST
INSTABILITY AND MOST FAVORABLE DEEP SHEAR THIS AFTERNOON AND EVENING
IS EXPECTED TO BE OVER THE HIGH PLAINS OF COLORADO AND WYOMING AND
POSSIBLY INTO THE NEBRASKA PANHANDLE...SO THE RISK OF SEVERE WEATHER
IS LOW FOR THE EASTERN PANHANDLE AND EXTREME SOUTHWEST NEBRASKA.

.LONG TERM...(SUNDAY THROUGH FRIDAY)
ISSUED AT 341 AM CDT SAT AUG 3 2013

12Z SUNDAY AND BEYOND. ACTIVE WEATHER PATTERN CONTINUES THROUGH
THE EXTENDED PERIOD...WITH CONTINUED CHANCES OF THUNDERSTORMS....SOME
OF WHICH MAY BE SEVERE.

LITTLE CHANGE IN THE OVERALL SYNOPTIC PATTERN AS THE CENTRAL/NORTHERN
PLAINS FALLS UNDER THE INFLUENCE OF QUASI-ZONAL FLOW ALOFT AND THE
PASSAGE OF PERIODIC MID-LEVEL PERTURBATIONS. FOR SUNDAY...DIURNAL
HEATING OF THE LOWER TROPOSPHERE WILL CONTRIBUTE TO A MODERATELY
TO STRONGLY UNSTABLE ATMOSPHERE WITHIN A FAVORABLY SHEARED
ENVIRONMENT...ISOLATED AFTERNOON STORMS ARE ANTICIPATED TO DEVELOP
ACROSS WESTERN NEBRASKA WHICH MAY POSSIBLY DRIFT TO THE SOUTHEAST
INTO THE LATE EVENING HOURS. HOWEVER AT THIS TIME...ONLY MODEST
LARGE SCALE SUPPORT IS INDICATED WITH THE 00Z MODEL RUNS AND THE
BEST LOW LEVEL CONVERGENCE WILL BE TIED TO A LEE TROUGH WEST OF
THE CWA...SO WILL REMAIN PESSIMISTIC ON POPS MAINTAINING ONLY
ISOLATED WORDING AND NOT VENTURE ANY HIGHER WITH THIS FORECAST
PACKAGE. A BETTER CHANCE OF PRECIPITATION AND POSSIBLY SEVERE
STORMS ARRIVES ON MONDAY AS INCREASING OMEGA ASSOCIATED WITH A
SOMEWHAT STRONGER PERTURBATION TOPS A SOUTHERN/SOUTHWESTERN PLAINS
RIDGE AND CROSSES ONTO THE PLAINS. AGAIN...AMPLE DEEP LAYER SHEAR
WILL BE PRESENT IN A ATMOSPHERE CHARACTERIZED AS MODERATELY
UNSTABLE. SUPERCELLS ARE POSSIBLE INITIALLY...WITH THE ACTIVITY
CONGEALING INTO A MCS OVERNIGHT. WILL PUSH POPS INTO THE 30-40
PERCENT RANGE ON MONDAY...FIRST ACROSS WESTERN PORTIONS OF THE
CWA...THEN EAST ACROSS THE CWA INTO THE EVENING/OVERNIGHT. A
REPEAT PERFORMANCE POSSIBLY FOR TUESDAY AS THE WAVE TRAIN
CONTINUES AND A FRONTAL BOUNDARY REMAINS DRAPED ACROSS MUCH OF
REGION. THE PATTERN REMAINS SOMEWHAT ANOMALOUS /FOR LATE SUMMER/
AS ENHANCED TROPOSPHERIC SHEAR WILL CONTINUE...AND WITH AMPLE
INSTABILITY...ADDITIONAL SEVERE STORMS ARE POSSIBLE ON TUESDAY.
WEDNESDAY AND THURSDAY SHOULD BE LESS ACTIVE AS LARGE SCALE
SUPPORT AND LOW LEVEL CONVERGENCE SEEMS TO BE SOMEWHAT LACKING.
BUT GIVEN THE RECENT ACTIVE PATTERN...AND THE ASSOCIATED
DIFFICULTY IN TIMING THESE SMALL SCALE PERTURBATIONS...WILL
CONTINUE A SLIGHT CHANCE MENTION OF POPS THROUGH THIS PERIOD. ONTO
TEMPERATURES...WILL REMAIN ANOMALOUSLY COOL FOR THIS TIME OF THE
YEAR...WITH THE EXCEPTION OF MONDAY AND TUESDAY...WHEN HIGHS WILL
BE IN THE MID TO UPPER 80S FOR MOST PLACES...A LOWER 90 READING
WILL BE POSSIBLE ACROSS THE SOUTHWEST. ON SUNDAY...AND ESPECIALLY
WEDNESDAY AND BEYOND...THE REGION WILL FALL UNDER THE INFLUENCE OF
COOL HIGH PRESSURE...70S SHOULD BE THE NORM FOR MOST PLACES...WITH
THE EXCEPTION OF THE HIGHER TERRAIN OF THE WEST/SOUTHWEST WHERE
LOW 80S SHOULD PREVAIL. LOWS OVERNIGHT WILL REMAIN SEASONAL...WITH
UPPER 50S AND LOWER 60S BEING THE NORM.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z SUNDAY MORNING)
ISSUED AT 643 AM CDT SAT AUG 3 2013

AVIATION FORECAST CONCERNS THIS MORNING CENTER AROUND SHOWERS AND
THUNDERSTORMS MOVING ACROSS NORTHERN NEBRASKA AND MVFR TO IFR CIGS
IN PLACE ACROSS ALL OF WESTERN NEBRASKA. EXPECTING EITHER -RA OR
TSRA AT KVTN THROUGH AT LEAST 14Z THIS MORNING...WITH GUSTY WINDS
AND HEAVY RAIN POSSIBLE. NOT EXPECTING CURRENT THUNDERSTORM
ACTIVITY TO REACH KLBF...HOWEVER MVFR TO IFR CIGS ARE EXPECTED
THROUGH EARLY AFTERNOON. STRATUS DECK WILL LIKELY HANG AROUND OVER
MOST OF THE AREA THROUGHOUT THE DAY BUT CIGS SHOULD IMPROVE TO VFR
THIS AFTERNOON AND EVENING.

MVFR TO IFR CIGS ARE POSSIBLE ONCE AGAIN SATURDAY NIGHT AND INTO
SUNDAY MORNING AS STRATUS DECK LOWERS TO NEAR OR BELOW 1 KFT AT KLBF.
FORECAST MODELS AT THIS TIME ARE NOT INDICATING CIGS BELOW 3 KFT
AT KVTN...HOWEVER GIVEN THE EXPECTED ATMOSPHERIC CONDITIONS
FORECASTER CONFIDENCE IS HIGH IN AT LEAST MVFR CIGS DEVELOPING
OVERNIGHT.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...SPRINGER
SHORT TERM...SPRINGER
LONG TERM...JACOBS
AVIATION...MARTIN
Hazardous weather outlook, Aug 3, 5:05 AM MDT, 2 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
605 AM CDT SAT AUG 3 2013

NEZ004>010-022>029-035>038-056>059-069>071-094-041115-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
605 AM CDT SAT AUG 3 2013 /505 AM MDT SAT AUG 3 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED THUNDERSTORMS IN NORTH CENTRAL AND NORTHWEST NEBRASKA
THIS MORNING HAVE THE POTENTIAL FOR PRODUCING LARGE HAIL AND
DAMAGING WIND. THE THREAT IS EXPECTED TO DIMINISH LATE THIS
MORNING.

THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND TONIGHT IN WESTERN
AND NORTH CENTRAL NEBRASKA. THE PRIMARY THREAT WITH THE STORMS
WILL BE FREQUENT LIGHTNING...HEAVY RAIN...HAIL AND GUSTY WIND. THE
RISK OF LARGE HAIL AND DAMAGING WIND IS LOW WITH THE STORMS TODAY
AND TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THUNDERSTORMS ARE EXPECTED EACH DAY THROUGH MOST OF NEXT WEEK.
A FRONT IS EXPECTED TO CONTINUE SHIFTING NORTH AND SOUTH ACROSS
THE PLAINS THROUGH AT LEAST MID-WEEK.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS MONDAY AFTERNOON
AND EVENING WITH LARGE HAIL AND DAMAGING WIND THE GREATEST
THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THROUGH THIS MORNING IN NORTH
CENTRAL AND NORTHWEST NEBRASKA.

&&

GET YOUR WEATHER...HYDROLOGICAL...AND CLIMATE INFORMATION AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE (ALL LOWERCASE)

JRS

In the hours before

Local storm report, Aug 3, 6:24 AM MDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
724 AM CDT SAT AUG 03 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 AM     TSTM WND GST     6 N GORDON              42.89N 102.20W
08/03/2013  E60 MPH          SHERIDAN           NE   CO-OP OBSERVER

            DIME TO NICKEL SIZE HAIL ALSO OCCURRED AT REPORT
            LOCATION.

&&

MARTIN
Special weather statement, Aug 3, 7:16 AM MDT, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
816 AM CDT SAT AUG 3 2013

NEZ005-024>026-094-031415-
BLAINE NE-EASTERN CHERRY NE-HOOKER NE-THOMAS NE-WESTERN CHERRY NE-
716 AM MDT SAT AUG 3 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN CHERRY...NORTHERN
THOMAS...NORTHEASTERN HOOKER AND NORTHWESTERN BLAINE COUNTIES UNTIL
815 AM MDT/915 AM CDT/...

AT 712 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 19 MILES NORTH OF
MULLEN TO 16 MILES NORTHWEST OF MULLEN TO 14 MILES NORTH OF
WHITMAN...AND MOVING EAST AT 50 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS.

THESE STORMS WILL BE NEAR...
HIRE AROUND 725 AM MDT.
GIANT HILL AROUND 730 AM MDT.
KELSO AND SENECA AROUND 855 AM CDT.
PURDUM AND NORWAY AROUND 905 AM CDT.
THEDFORD AROUND 910 AM CDT.

THIS INCLUDES HIGHWAY 83 BETWEEN MILE MARKERS 148 AND 167.

THIS INCLUDES HIGHWAY 2 BETWEEN MILE MARKERS 185 AND 213.

THIS INCLUDES HIGHWAY 61 BETWEEN MILE MARKERS 176 AND 178.

THIS INCLUDES HIGHWAY 97 BETWEEN MILE MARKERS 68 AND 85.

THESE STORMS MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

SPRINGER

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 5:09 AM MDTSevere Thunderstorm WarningLBFCherry, Sheridan66 min
Aug 3, 6:02 AM MDTSevere Thunderstorm WarningLBFCherry58 min
Aug 3, 6:55 AM MDTSevere Thunderstorm WarningLBFCherry65 min
Aug 3, 7:57 AM MDTSevere Thunderstorm WarningLBFBlaine, Cherry, Hooker, Logan, McPherson, Thomas48 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.